Article Text

Unexpected outcome (positive or negative) including adverse drug reactions
Acute liver injury associated with the use of herbal preparations containing glucosamine: three case studies
  1. Aileen Smith,
  2. John Dillon
  1. Ninewells Hospital and Medical School, Gastroenterology, Wards 5/6, Ninewells Hospital, Dundee, DD1 9SY, UK
  1. Aileen Smith, aileen.smith{at}uhn.on.ca

Summary

The use of complementary and alternative medicines is becoming increasingly popular in Western society. As a result the number of reported adverse reactions is increasing. Glucosamine is a herbal remedy commonly used to ease joint pain in osteoarthritis, and only two previous reports of hepatotoxicity have been published in the scientific literature. The present report describes three patients who developed acute liver injury following exposure to glucosamine; one patient made a complete recovery on cessation of ingestion, the second developed chronic hepatitis and the third died following progression to fulminant hepatic failure. A diagnosis of glucosamine-induced hepatotoxicity was made based on the temporal relationship between onset of liver injury and glucosamine ingestion, exclusion of all other potential aetiologies and, in the two surviving cases, improvement in condition on withdrawal of the supplement.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: None.

  • Patient consent: Patient/guardian consent was obtained for publication.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.